Everyone is different, and there may not be one magic number.
"No one really knows the precise answer, so this is something you want to negotiate with your physician," says Richard Weil, weight loss program director at the New York Obesity Nutrition Research Center.
Many doctors will simply use body mass index as a guide. BMI uses your height and weight to gauge whether you're underweight, at a healthy weight, overweight, or obese. Everyone is different, though.
"If you're middle-aged, have been overweight for a long time, and your doctor says you ought to get to the weight you were in high school, that might not be realistic," Weil says. Work with your doctor to pinpoint a number that's achievable and sustainable.
2. How long should it take me to reach my goal?
Most experts advise losing no more than 1-2 pounds per week. "Really rapid weight loss is mainly water or muscle and not a lot of fat," says Melina Jampolis, MD, a physician nutrition specialist in Valley Village, CA, and co-author of The Calendar Diet.
However, she says it's generally OK to drop 3-5 pounds a week for just the first few weeks, especially if you're more than 30 pounds overweight.
3. How will losing weight impact my health?
You know that losing extra weight is good for you, but you may not know all the benefits.
Press your doctor for some specifics. "If you learn that losing 5% to 10% of your weight would enable you to get off your blood pressure medication, that's extremely motivating," Jampolis says.
4. Could a health problem be affecting my weight?
It's possible. Prediabetes and thyroid disorders might cause you to gain or interfere with your efforts to lose. Some medications can, too.
Hopefully, your doctor checked on that. But it never hurts to ask, Jampolis says, especially if you have a strong family history of a disease or tend to carry weight around your belly.
"If your doctor doesn't want to test you and says, 'Just eat less and exercise more,' it might be time to find another doctor," she says.
5. Do any of my medications have weight gain as a side effect?
Many common prescription drugs -- including certain antidepressants, steroids, and antihistamines -- do, Weil says. If you're taking medicine that adds to your weight, your doctor might be able to switch you to another option or lower your dose.